A few years ago while living with my Granny she had been regularly taking benadryl at night to help her get to sleep. I had only ever heard it used as an antihistamine since that is what it is labeled as. She read one day in the news a new and possibly alarming side effect of long term usage:
It’s scary to find out she’d been at risk especially since she had been taking it every evening for the few months prior to finding the article. Like the intelligent woman she is, she immediately quit taking it and sought out a more natural and hopefully less detrimental plan of action. She began taking melatonin. She had also tried to tire herself out more throughout the day so she felt less need for a sleep aid.
It’s probably three years later now and she is showing some serious signs of dementia and Alzheimers disease. She is easily confused and will repeat herself numerous times within a ten minute conversation. She used to be this feisty, opinionated and vibrant woman and now she’s starting to become a shell of that woman. Since there is no scientific proof that anything has truly caused her to become more easily confused, I cannot make any claims.
Maybe it runs in the family and she was always destined to have it. I’m grateful that she is accepting the help from people that care about her and not fighting it like she would have even just five years ago. It is a heart breaking to see her struggle like she is, I just always make sure she knows how much she is loved.
(That’s Granny in the middle, my Grandma Marlene to the right and to the left is me standing above my baby sister. Three of my favorite ladies of all time.)